Alert archive / Mississippi / Tornado Warnings in 2001
Tornado Warning 61, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at May 28, 2001, 4:18 PM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 28, 2001, 4:18 PM CDT (21:18 UTC)
- Expired
- May 28, 2001, 4:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Bolivar County, MS, Sunflower County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:45 PM CDT | Thunderstorm Wind | Hickory, MS | A home sustained damage when a large tree fell on it. A vehicle was damaged by a fallen tree. Several power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KJAN 282119 TORJAN MSC011-133-282145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON MS 418 PM CDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 445 PM CDT * AT 418 PM CDT...THE PUBLIC REPORTED A FUNNEL CLOUD NEAR CLEVELAND. THE STORM WAS MOVING EAST AT 15 MPH. * THE TORNADO IS EXPECTED TO... BE NEAR RULEVILLE...DREW AT 445 PM CDT A TORNADO MAY FORM AT ANY TIME - TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. LAT...LON 3389 9051 3380 9081 3362 9075 3368 9046
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 28, 3:00 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 28, 3:00 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CDT MON MAY 28 2001 CLOSED UPPER LOW OVER GREAT LAKES MOVING NE THROUGH THIS EVENING. ABUNDANT MOISTURE OVER CWFA IN SUSTAINED S TO SW FLOW. EARLIER MCC WITH OUTFLOW BOUNDARIES HELPED FIRE THUNDERSTORMS/POSSIBLE TORNADOES TODAY. MSAS LIS IN -3 TO -8 RANGE OVER CWFA. AT 12Z...850 MB JET MAX EXTENDED OVER CWFA...REFUELING MOISTURE/KEEPING AIRMASS RELATIVELY UNSTABLE. DEWPOINTS CURRENTLY IN MIDDLE 60S TO LOWER 70S. POTENTIAL FOR SEVERE WEATHER AGAIN TONIGHT. AIRMASS EXPECTED TO FURTHER DESTABILIZE AS SEVERAL SHORTWAVES MOVE TOWARD REGION IN W-NW FLOW ALOFT. BREAKS IN CLOUDS THIS AFTERNOON WILL ALLOW DIURNAL HEATING...WHICH WILL PROVIDE INITIAL LIFT FOR CONVECTION. THROUGH 12Z TUE...SEVERAL IMPULSES RIPPLE THROUGH 500 MB FLOW. THOUGH 850 MB JET MAX SLIGHTLY WEAKENING TONIGHT...300 MB JET STRENGTHENING OVER CWFA. WITH DECENT SPEED/DIRECTIONAL SHEAR...EXPECT FEW INTENSE STORMS TO DEVELOP. MESO-ETA SUGGESTS BOUNDARY NEAR STATIONARY OVER NRN ZONES OF CWFA FROM 18Z THROUGH 03Z TUE. THIS WILL HELP TO FOCUS CONVECTIVE DEVELOPMENT...ALONG WITH ANY MESO-SCALE FEATURES/OUTFLOW BOUNDARIES. HEAVIEST RAINFALL PROGGED OVER NRN ZONES TONIGHT...WITH PRECIP WATER VALUES AVERAGING NEAR 1.5. SOME DISAGREEMENT ON INTENSITY OF SYSTEMS THROUGH FORECAST. ALSO TEMPORAL/SPATIAL DIFFERENCES IN SOLUTIONS. MODELS STILL DIFFER ON JUST WHERE WARM FRONT BECOMES ALIGNED/WHEN. MODELS CONTINUE PREVIOUS TRENDS...WITH MORE SHORTWAVES PUSHING ACROSS AREA IN W-NW 500 MB FLOW ALOFT. SERIES OF IMPULSES WILL EVENTUALLY FLATTEN RIDGE THAT EXTENDS FROM S TX INTO MX. AFTER 12Z...ETA PICKS UP EARLIER AVN TREND/DRYING OUT NRN ZONES SLIGHTLY...WITH HIGH PRESSURE BUILDING INTO CWFA. BY 15Z TUE...CLOSED 500 MB LOW PRESSURE SYSTEM DEVELOPING/DIPS INTO CENTRAL PLAINS. MODELS DIFFER ON HANDLING/TIMING THIS FEATURE...BUT IT APPEARS IN ALL. GENERALLY...MODELS KEEP QUASI-STATIONARY BOUNDARY OVER CWFA/CONVERGE ON BOUNDARY SLIDING SLIGHTLY S INTO CENTRAL ZONES SOME TIME TUE. QUESTION IS WHEN? MESO-ETA/MRF FASTER ON THIS DEVELOPMENT WITH FRONT ALREADY IN CENTRAL ZONES AT 00Z TUE/OSCILLATING BACK/FORTH FROM N TO S THROUGH 12Z WED. AXIS OF HEAVIEST RAINFALL SHIFTS INTO CENTRAL ZONES TUE. WITH BOUNDARY LINGERING/UNSTABLE AIRMASS/DIURNAL HEATING...SEVERE STORMS AGAIN A POSSIBILITY TUE/PROBABLY TUE NIGHT. ETA/AVN CAPE VALUES RUNNING TO 2000 J/KG TO 3000+ J/KG TUE. WILL ONLY MENTION POSSIBLE SEVERE FOR TUE ATTM...LEAVING NEXT SHIFT TO CONSIDER TUE NIGHT POTENTIAL. CENTRAL PLAINS LOW PRESSURE SYSTEM FIRMS UP/PUSHES NE ACROSS KS WED...TRAILING AN ASSOCIATED COLD FRONT INTO W TX. THIS AMPLIFIED PATTERN ALLOWS OUR QUASI-STATIONARY BOUNDARY TO SHIFT NE WED...AHEAD OF APPROACHING SYSTEM. NOGAPS ACTUALLY SUGGESTS HIGH PRESSURE WILL BUILD OVER CWFA WED...WITH LITTLE/NO PRECIP UNTIL ABOUT 00Z THU. WILL NOT ACCEPT THIS SOLUTION. AFTER 12Z WED...SURFACE FLOW INCREASING/LOWER-LEVEL (850 MB) JET INCREASING FROM SRN PLAINS INTO CENTRAL PLAINS. THESE STRONGER WINDS WILL EVENTUALLY SHIFT E...WITH JET MAX BECOMING CENTERED OVER MID MS RIVER VALLEY AFTER 00Z THU. UPPER-LEVEL TROUGH DEEPENING. STRONG SRLY WINDS PUSH ABUNDANT MOISTURE INTO LOWER MS RIVER VALLEY. ETA PROGGING CAPE VALUES OF 2000 J/KG TO 3500+ J/KG OVER CENTRAL ZONES CWFA AVN EVEN STRONGER. COULD BE NASTY INTO WED NIGHT. BY 12Z THU...MRF PLACES SURFACE LOW CENTER OVER TN/AR BORDER...WITH COLD FRONT INTO E TX. ETA/AVN/NOGAPS DYNAMICS SUPPORT POSSIBILITY OF THUNDERSTORMS THU/THU NIGHT/FRI. DIURNAL HEATING WITH SHORTWAVES WILL PROVIDE BUMPY RIDE THROUGH NEXT SEVERAL DAYS. LOCALLY HEAVY RAINFALL POSSIBLE...PARTICULARLY FOR STORMS FORMING INVOF ANY SYNOPTIC OR MESO-SCALE BOUNDARIES. MODELS SUGGEST THAT FEW STORMS WILL BE STRONG...ESPECIALLY THU NIGHT/FRI. FRONT PUSHING TO EXTREME S MS BY 12Z SAT IN MRF/NOGAPS...AS HIGH PRESSURE BUILDS INTO REGION. WEAK HIGH PRESSURE WILL PERSIST THROUGH MON...AS FLOW BECOMING MORE SE TO S OVER CWFA. NEXT WEATHER-MAKER APPEARS OVER CENTRAL PLAINS AT MID-WEEK. PRELIM NUMBERS: JAN 66/86/66/87 4433 MEI 65/86/65/86 4333 .JAN... MS...SEVERE THUNDERSTORM WATCH VALID UNTIL 8 PM CDT. LA...NONE. AR...NONE.
In the hours before
Local storm report, May 28, 10:54 AM CDT, 5 hours 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1054 AM CDT MON MAY 28 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1000 AM 5 NWl LAKE VILLAGE TORNADO
05/28/01 CHICOT REPORTED BY EOC...NO
DAMAGE REPORTEDLocal storm report, May 28, 11:45 AM CDT, 4 hours 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1145 AM CDT MON MAY 28 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1108 AM 7 WSW SHAW TORNADO
05/28/01 BOLIVAR SEVERAL TORNADOES REPORTED
BY SEVERAL SOURCES
INCLUDING BOLIVAR EOC
BETWEEN 11 AND 11:15 AM
CDTLocal storm report, May 28, 12:34 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1234 PM CDT MON MAY 28 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1155 AM 2 SW CLEVELAND TORNADO
05/28/01 BOLIVAR TRANSFORMER AND POWER
LINE DAMAGE...
REPORTED BY EOC I EOCLocal storm report, May 28, 12:52 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1252 PM CDT MON MAY 28 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1108 AM 7 WSW SHAW TORNADO
05/28/01 BOLIVAR AMATEUR VIDEO OF 100 YD
WIDE FUNNEL ON GROUND
FOR 5 MINUTES...
% REPORTED BY TELEVISION
STATION IN GREENVILLESpecial weather statement, May 28, 2:14 PM CDT, 2 hours 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 214 PM CDT MON MAY 28 2001 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. LARGE HAIL AND DAMAGING WILL BE THE PRIMARY SEVERE WEATHER THREATS. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH DAYTIME HEATING TO PRODUCE SCATTERED THUNDERSTORMS. THUNDERSTORMS MAY BE MORE CONCENTRATED EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON AND EARLY EVENING. GIVEN THE DEGREE OF INSTABILITY AND INCREASING WIND PROFILES...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. ACTIVATION OF STORM SPOTTERS IS MAY BE NECESSARY...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, May 28, 2:14 PM CDT, 2 hours 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 291200- HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING NATIONAL WEATHER SERVICE JACKSON MS 214 PM CDT MON MAY 28 2001 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. LARGE HAIL AND DAMAGING WILL BE THE PRIMARY SEVERE WEATHER THREATS. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH DAYTIME HEATING TO PRODUCE SCATTERED THUNDERSTORMS. THUNDERSTORMS MAY BE MORE CONCENTRATED EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON AND EARLY EVENING. GIVEN THE DEGREE OF INSTABILITY AND INCREASING WIND PROFILES...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. ACTIVATION OF STORM SPOTTERS MAY BE NECESSARY...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:35 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 40 min |
| May 27, 11:47 PM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 28 min |
| May 28, 1:18 AM CDT | Flash Flood Warning | JAN | Leflore | 117 min |
| May 28, 1:52 AM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 23 min |
| May 28, 2:50 AM CDT | Severe Thunderstorm Warning | JAN | Grenada | 40 min |
| May 28, 11:08 AM CDT | Tornado Warning | JAN | Bolivar | 37 min |
| May 28, 11:43 AM CDT | Tornado Warning | JAN | Bolivar, Sunflower | 57 min |
| May 28, 3:02 PM CDT | Tornado Warning | JAN | Rankin | 28 min |
| May 28, 6:13 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 17 min |
Nearby
Tornado Warnings in Mississippi, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.